Medicines that can cause confusion or a decreased alertness

Many medicines can cause side effects, such as confusion or decreased alertness. The way your body uses (metabolizes) medicine changes as you age. Taking multiple medicines increases the chance of side effects.

Medicines that may cause confusion or decreased alertness include:

  • Acid reflux or ulcer medicines, such as cimetidine (Tagamet), ranitidine (Zantac), or famotidine (Pepcid).
  • Antibiotics , such as fluoroquinolones (Cipro or Levaquin) and beta-lactams (penicillin).
  • Selective serotonin inhibitors (SSRIs), such as fluoxetine (Prozac) and sertraline (Zoloft).
  • Tricyclic antidepressants, such as amitriptyline and imipramine (Tofranil).
  • Antihistamines , such as promethazine (Phenergan, Promethegan), diphenhydramine hydrochloride (Benadryl), and chlorpheniramine maleate (Chlor-Trimeton).
  • Antiseizure medicines, such as phenytoin (Dilantin).
  • Blood pressure or heart medicines, such as propranolol (Inderal, Inderal LA, Inderide, Inderide LA, or Ipran), calcium channel blockers (Cardizem or Norvasc), and digoxin (Lanoxin).
  • Pain medicines, such as codeine, propoxyphene (Darvon), and hydrocodone bitartrate (Vicodin or Lortab).
  • Parkinson's drugs, such as levodopa (Dopar, Larodopa, Sinemet).
  • Sedatives and tranquilizers, such as chlorpromazine, haloperidol (Haldol), barbiturates (Nembutal), benzodiazepines (Ativan or Valium), and chlordiazepoxide (Librium).
  • Steroids, such as prednisone, methylprednisolone, or dexamethasone.

Contact your doctor before you stop taking or reduce the dose of a regular prescription medicine, unless you believe you are having a serious side effect or an allergic reaction.

  • Stopping some medicines suddenly can cause serious withdrawal symptoms in people who have become dependent.
  • Some medicines need to be stopped gradually to prevent problems. Examples of medicines that can cause problems if you stop them suddenly include prednisone, clonidine, and many tranquilizers, sleeping medicines, and antidepressants.

If you have questions about any medicines and their effects, ask your doctor or pharmacist. If you are taking one of the above medicines or recently started a new medicine and are having problems with side effects, call the doctor who prescribed your medicine to report and talk about your symptoms. Your doctor may change your dosage or change or discontinue your medicine. An office visit may not be needed.

Last Updated: January 13, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.